Illinois, 2011

Hail in Illinois, April 15, 2011

April 15, 2011 · NWS DVN · 1 event in 1 county or zone

Non-severe hail fell in Galva, IL during the evening of April 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail fell in Galva, IL during the evening of April 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 1:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 15, 1:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 PM CDT FRI APR 15 2011

.DISCUSSION...
THE DEEP SYNOPTIC STORM OVER MO WILL MOVE NORTHEAST THIS EVENING
INTO SATURDAY...AND SHOULD DRAG AN OCCLUDING SURFACE LOW VERY NEAR
THE QUAD CITIES DURING THE OVERNIGHT HOURS. THIS WILL PROVIDE
CONTINUOUS LOW LEVEL CONVERGENCE OVER THE CWA...AND COMBINED WITH
THE VERTICALLY STACKED UPPER LOW...WE WILL SEE PERIODIC SHOWERS
AND THUNDERSTORMS THIS EVENING...THEN THIS ACTIVITY SHOULD
CONSOLIDATE INTO A NEW DEFORMATION ZONE OVER THE CENTRAL CWA BY
LATE EVENING. THIS DEFORMATION ZONE RAIN IS LIKELY TO LAST INTO
SATURDAY MORNING BEFORE MOVING EAST AND ENDING OUR RAIN EVENT. DUE
TO THE STORM SYSTEM IMPACTS OCCURRING AS OF EARLY AFTERNOON...THIS
AFD WILL BE CONCISE.

WIND ADVISORY WILL BE CONTINUED THROUGH THE END OF THE AFTERNOON
IN THE NORTH...AT SOMETIME BEFORE 7 PM...WE WILL LIKELY CANCEL
IT...BUT IT IS TOO EARLY TO THAT AS OF 3 PM AS ISSUANCE TIME.
WINDS OVERNIGHT SHOULD ACTUALLY GO RATHER LIGHT AND VARIABLE FOR A
TIME...AS THE LOW PASSES UP ALONG THE MISSISSIPPI RIVER DURING THE
NIGHT. IF WE ARE NOT SEEING RAIN OVER THE CENTRAL CWA DURING THAT
PERIOD...A SIGNIFICANT DRIZZLE MAY TAKE PLACE...ALONG WITH SOME
FOG. HOWEVER...RAIN APPEARS LIKELY AT THIS TIME AND WILL KEEP THE
FORECAST SIMPLE.

SATURDAY...AFTER THE RAIN MOVES OUT...THE NORTHWEST WINDS WILL
INCREASE AS THE DEPTH OF THE MIXING INCREASES. THIS WILL BUMP UP
TEMPS TO THE LOWER 50S...BUT SHOULD ALSO POTENTIALLY BRING WINDS
UP NEAR ADVISORY LEVELS ONCE AGAIN FOR A FEW HOURS.

SATURDAY NIGHT SHOULD SEE LIGHTER WINDS AND COOL TEMPS IN THE
LOWER TO UPPER 30S.

THE DRY WEATHER IS SHORT LIVED AS WE MOVE TOWARDS SUNDAY AND
SUNDAY NIGHT. RAIN SHOWERS SHOULD FIRE ALONG AN ELEVATED WARM
FRONT...AND BY EVENING...AS THE FORCING INCREASING AND LAPSE RATES
STEEPEN...WE COULD SEE SOME LIGHTNING AS WELL.

MONDAY WILL SEE THIS FRONT BEGIN TO TIGHTEN AGAIN AS ANOTHER
STRONG SURGE OF WAA DRIVEN PCPN GETS GOING MONDAY AFTERNOON
THROUGH MONDAY NIGHT. THIS COULD POSE A MODERATE TO HEAVY RAIN
RISK. TUESDAY INTO WEDNESDAY...THE MAIN SURFACE LOW SHOULD PASS
NEAR THE CWA...WITH A CHALLENGE TO TEMPERATURES FORECASTS AS WELL
AS ANOTHER MODERATE TO HEAVY RAIN RISK.
..ERVIN...

&&

.AVIATION...
STRONG EAST WINDS FROM 20 TO 30 KTS WILL DIMINISH THIS AFTERNOON
INTO EVENING AS THE INTENSE LOW PRESSURE SYSTEM OVER MO LIFTS
NORTHEAST THROUGH SE IA...REACHING SOUTHERN WI BY SATURDAY MORNING.
A LARGE SWATH OF RAIN AND MVFR CRITERIA CIGS AND VSBYS WILL CONTINUE
TO AFFECT MUCH OF THE AREA UNTIL THE LOW PASSES...THEN HAVE TRENDED
FORECASTS DOWNWARD WITH IFR CONDITIONS SETTING IN OVERNIGHT.
THUNDERSTORMS WILL MOST LIKELY REMAIN CONFINED TO THE MLI AND BRL
TERMINALS BETWEEN 21Z AND 03Z. WINDS WILL WEAKEN AND BECOME
LIGHT AND VARIABLE FOR A PERIOD THIS EVENING...THEN VEER TO THE WEST
AND THEN NW AND INCREASE BACK TO 20 TO 30 MPH SATURDAY MORNING WITH
CONDITIONS IMPROVING TO MVFR BY MIDDAY.
..SHEETS..

&&

.HYDROLOGY...
MISSISSIPPI RIVER LEVELS WILL CONTINUE TO RISE AS A RESULT OF SNOW
MELT AND RUNOFF FROM RECENT RAINFALL. MAJOR SEVERITY FLOODING IS
FORECAST OVER THE NEXT WEEK FOR PORTIONS OF THE MISSISSIPPI RIVER
FROM DUBUQUE DOWNSTREAM TO BURLINGTON.

THE MISSISSIPPI RIVER IS FORECAST TO CREST BY THE MIDDLE OF NEXT
WEEK FROM DUBUQUE DOWNSTREAM TO BELLEVUE...FROM MID TO LATE NEXT
WEEK DOWNSTREAM OF BELLEVUE TO NEW BOSTON...AND DOWNSTREAM OF NEW
BOSTON TOWARD GREGORY LANDING NEXT WEEKEND.

THE LATEST RIVER FORECASTS INCLUDE PAST PRECIPITATION AND FORECAST
PRECIPITATION FOR THE NEXT 24 HOURS. THIS INCLUDES ANTICIPATED ONE
HALF TO ONE INCH RAINFALL AMOUNTS FROM THE SHOWER AND THUNDERSTORM
ACTIVITY TONIGHT INTO SATURDAY MORNING.

ANOTHER STORM SYSTEM IS FORECAST TO BRING ROUNDS OF PRECIPITATION TO
THE AREA MONDAY AND TUESDAY. DEPENDING ON HOW MUCH PRECIPITATION
THIS SYSTEM BRINGS AND WHERE THE HEAVIEST AMOUNTS FALL...THERE IS
THE POTENTIAL FOR ADDITIONAL RISES ON THE MISSISSIPPI RIVER BEYOND
WHAT IS CURRENTLY FORECAST.
..STOFLET..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
     LINN.

IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-JO DAVIESS-
     STEPHENSON-WHITESIDE.

MO...NONE.
&&

ERVIN/SHEETS/STOFLET
Hazardous weather outlook, Apr 15, 8:16 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 AM CDT FRI APR 15 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161430-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
916 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA
TODAY AS A STRONG SPRING STORM SYSTEM TRACKS FROM EASTERN KANSAS
TO CENTRAL ILLINOIS. EAST WINDS FROM 25 TO 35 MPH...WITH GUSTS TO
NEAR 50 MPH WILL CONTINUE THROUGH EARLY AFTERNOON...THEN DIMINISH
TO 20 TO 30 MPH. A WIND ADVISORY HAS BEEN ISSUED FOR MUCH OF THE
OUTLOOK AREA FOR TODAY. PLEASE SEE THE LATEST WIND ADVISORY MESSAGE FOR
MORE COMPLETE INFORMATION.

THERE WILL BE A HIGH THREAT OF GRASS FIRES DUE TO DRIED
VEGETATION...LOW RELATIVE HUMIDITY AND VERY STRONG WINDS. THIS
THREAT WILL END AS RAIN OVERSPREADS THE AREA FROM SOUTH TO NORTH
TODAY.

ISOLATED SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY IN FAR
NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS THIS
AFTERNOON INTO EARLY EVENING. THE MAIN SEVERE WEATHER THREAT WILL
BE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE REGION EARLY NEXT WEEK.
THE SYSTEM WILL BRING RAIN AND SOME THUNDERSTORMS TO THE REGION
MONDAY INTO TUESDAY. THE RAINFALL MAY BE ENOUGH TO AGGRAVATE THE
ALREADY SWOLLEN MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED ACROSS
PORTIONS OF WEST CENTRAL ILLINOIS THIS AFTERNOON AND EVENING.

SHEETS

In the hours before

Local storm report, Apr 15, 3:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             PLYMOUTH                40.29N 90.92W
04/15/2011  E0.25 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

14
Local storm report, Apr 15, 3:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 NNE AUGUSTA           40.29N 90.92W
04/15/2011  E0.25 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

14
Local storm report, Apr 15, 4:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             MACOMB                  40.47N 90.68W
04/15/2011  E0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            PEA SIZED HAIL AND WIND GUSTS AROUND 55 MPH OBSERVED AT
            THE WALMART IN MACOMB.

&&

14
Local storm report, Apr 15, 4:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             NE GOOD HOPE            40.56N 90.67W
04/15/2011  E0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

LE
Local storm report, Apr 15, 4:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             NNE BUSHNELL            40.56N 90.50W
04/15/2011  M0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

DLS
Local storm report, Apr 15, 4:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             PRAIRIE CITY            40.62N 90.47W
04/15/2011  E0.25 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

14

The radar

The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
April 15, 5:00 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.040

Pea to dime sized hail fell in Galva, IL around 6 pm CDT April 15.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287142.